Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 1, NWS Houston/Galveston, TX

January 11, 201823 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Jan 11, 2018, 3:48 AM CST for 23 counties in Texas. It took effect at Jan 11, 2018, 3:00 PM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2018, 3:48 AM CST (09:48 UTC)
In effect from
Jan 11, 2018, 3:00 PM CST
Expired
Jan 12, 2018, 12:00 PM CST
In force
21 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS74 KHGX 110948
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
348 AM CST Thu Jan 11 2018

...Wind Advisory Through Late Tonight Inland, Into Friday Near 
The Coast...

.Gusty northwest to north winds will develop in association with
the passage of a cold front today. Sustained winds near or in
excess of 25 mph can be expected in the advisory area, with the
strongest winds expected tonight. Gusts as high as 35-40 mph can
be expected tonight during the period of peak winds, and
potentially even higher near the coast. Winds will begin to slowly
diminish late tonight inland, but gusty winds are expected to
linger through at least mid-day Friday at the coast.

TXZ163-164-176>179-195>200-210>213-226-227-111800-
/O.NEW.KHGX.WI.Y.0001.180111T2100Z-180112T0900Z/
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston-
Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-
Washington-Wharton-
Including the cities of Bellville, Brenham, Brookshire, Bryan, 
Caldwell, Cleveland, Coldspring, College Station, Columbus, 
Conroe, Corrigan, Crockett, Dayton, Eagle Lake, El Campo, 
Groveton, Hempstead, Houston, Humble, Huntsville, Katy, 
Lake Somerville, Liberty, Livingston, Madisonville, 
Missouri City, Navasota, Onalaska, Pasadena, Pierce, 
Prairie View, Richmond, Rosenberg, Sealy, Shepherd, Sugar Land, 
The Woodlands, Tomball, Trinity, Weimar, Wharton, and Willis
348 AM CST Thu Jan 11 2018

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM CST
FRIDAY...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect from 3 PM this afternoon to
3 AM CST Friday. 

* EVENT...Strong and gusty winds from the northwest to north

* TIMING...Gusty winds will quickly develop this afternoon, peak
  tonight, roughly between 5 PM and 10 PM, then slowly diminish 
  late tonight.

* IMPACT...Unsecured lightweight items could be tossed about by
  strong winds. Drivers on east-west oriented roads should 
  prepare for strong crosswinds. Drivers of high profile vehicles 
  should be particularly cautious.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads.

&&

$$

TXZ214-235>238-111800-
/O.NEW.KHGX.WI.Y.0001.180111T2100Z-180112T1800Z/
Brazoria-Chambers-Galveston-Jackson-Matagorda-
Including the cities of Alvin, Anahuac, Angleton, Bay City, Edna,
Freeport, Friendswood, Galveston, Lake Jackson, League City, 
Mont Belvieu, Palacios, Pearland, Texas City, and Winnie
348 AM CST Thu Jan 11 2018

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON CST
FRIDAY...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect from 3 PM this afternoon to
noon CST Friday. 

* EVENT...Strong and gusty winds from the northwest to north

* TIMING...Gusty winds will quickly develop this afternoon, peak
  tonight, roughly between 7 PM and 4 AM, then slowly diminish on
  Friday.

* IMPACT...Unsecured lightweight items could be tossed about by
  strong winds. Drivers on east-west oriented roads or roads that
  parallel the coast should prepare for strong crosswinds. Drivers
  of high profile vehicles should be particularly cautious.
  Isolated power outages may be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

&&

$$
2 follow-up statements
549 
WWUS74 KHGX 112030
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
230 PM CST Thu Jan 11 2018

...Wind Advisory Through Late Tonight Inland, Into Friday Near
The Coast...

.Gusty northwest to north winds will develop in association with
the passage of a cold front. Sustained winds 20 to 30 mph can be 
expected in the advisory area, with the strongest winds expected 
tonight. Gusts as high as 30-45 mph can be expected tonight 
during the period of peak winds, and potentially even higher near 
the coast. Winds will begin to slowly diminish late tonight 
inland, but gusty winds are expected to linger through at least 
mid-day Friday at the coast.

TXZ163-164-176>179-195>200-210>213-226-227-120900-
/O.CON.KHGX.WI.Y.0001.180111T2100Z-180112T0900Z/
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston-
Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-
Washington-Wharton-
Including the cities of Bellville, Brenham, Brookshire, Bryan, 
Caldwell, Cleveland, Coldspring, College Station, Columbus, 
Conroe, Corrigan, Crockett, Dayton, Eagle Lake, El Campo, 
Groveton, Hempstead, Houston, Humble, Huntsville, Katy, 
Lake Somerville, Liberty, Livingston, Madisonville, 
Missouri City, Navasota, Onalaska, Pasadena, Pierce, 
Prairie View, Richmond, Rosenberg, Sealy, Shepherd, Sugar Land, 
The Woodlands, Tomball, Trinity, Weimar, Wharton, and Willis
230 PM CST Thu Jan 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY...

* EVENT...Strong and gusty winds from the northwest to north

* TIMING...Gusty winds will quickly develop late this afternoon,
  peak tonight, roughly between 6 PM and midnight, then slowly 
  diminish late tonight. 

* IMPACT...Unsecured lightweight items could be tossed about by 
  strong winds. Drivers on east-west oriented roads should 
  prepare for strong crosswinds. Drivers of high profile 
  vehicles should be particularly cautious. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads.

&&

$$

TXZ214-235>238-121200-
/O.CON.KHGX.WI.Y.0001.180111T2100Z-180112T1800Z/
Brazoria-Chambers-Galveston-Jackson-Matagorda-
Including the cities of Alvin, Anahuac, Angleton, Bay City, Edna,
Freeport, Friendswood, Galveston, Lake Jackson, League City, 
Mont Belvieu, Palacios, Pearland, Texas City, and Winnie
230 PM CST Thu Jan 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST FRIDAY...

* EVENT...Strong and gusty winds from the northwest to north

* TIMING...Gusty winds will quickly develop late this afternoon, 
  peak tonight, roughly between 7 PM and 4 AM, then slowly 
  diminish on Friday. 

* IMPACT...Unsecured lightweight items could be tossed about by 
  strong winds. Drivers on east-west oriented roads or roads 
  that parallel the coast should prepare for strong crosswinds. 
  Drivers of high profile vehicles should be particularly 
  cautious. Isolated power outages may be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

&&

$$
075 
WWUS74 KHGX 120511
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1111 PM CST Thu Jan 11 2018

...Wind Advisory Through Late Tonight Inland, Into Friday Near
The Coast...

.Gusty northwest to north winds will continue tonight. Through 3
am sustained winds 20 to 30 mph can be expected in the advisory 
area. Gusts as high as 30-40 mph will be possible. After 3 am
winds over the inland areas should gradually diminish and the
strong gusts should lessen. Near the coast the winds will continue
overnight and through the morning hours.


TXZ163-164-176>179-195>200-210>213-226-227-120900-
/O.CON.KHGX.WI.Y.0001.000000T0000Z-180112T0900Z/
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston-
Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-
Washington-Wharton-
Including the cities of Bellville, Brenham, Brookshire, Bryan, 
Caldwell, Cleveland, Coldspring, College Station, Columbus, 
Conroe, Corrigan, Crockett, Dayton, Eagle Lake, El Campo, 
Groveton, Hempstead, Houston, Humble, Huntsville, Katy, 
Lake Somerville, Liberty, Livingston, Madisonville, 
Missouri City, Navasota, Onalaska, Pasadena, Pierce, 
Prairie View, Richmond, Rosenberg, Sealy, Shepherd, Sugar Land, 
The Woodlands, Tomball, Trinity, Weimar, Wharton, and Willis
1111 PM CST Thu Jan 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY...

* EVENT...Strong and gusty winds of 20 to 30 mph with gusts of 30
  to 40 mph from the northwest and north.

* TIMING...The strong sustained winds will be gradually
  diminishing after 3 am but gusty conditions will likely
  redevelop after 8 am.  

* IMPACT...Unsecured lightweight items could be tossed about by
  strong winds. Drivers on east-west oriented roads should prepare
  for strong crosswinds. Drivers of high profile vehicles should
  be particularly cautious. Isolated power outages possible. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads.

&&

$$

TXZ214-235>238-121315-
/O.CON.KHGX.WI.Y.0001.000000T0000Z-180112T1800Z/
Brazoria-Chambers-Galveston-Jackson-Matagorda-
Including the cities of Alvin, Anahuac, Angleton, Bay City, Edna,
Freeport, Friendswood, Galveston, Lake Jackson, League City, 
Mont Belvieu, Palacios, Pearland, Texas City, and Winnie
1111 PM CST Thu Jan 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST FRIDAY...

* EVENT...Strong and gusty winds 25 to 35 mph with gusts 35 to 40
  mph from the north and northwest.
  

* TIMING...These strong winds will be gradually diminishing Friday
  late morning through mid afternoon.  

* IMPACT...Unsecured lightweight items could be tossed about by 
  strong winds. Drivers on east-west oriented roads or roads 
  that parallel the coast should prepare for strong crosswinds. 
  Drivers of high profile vehicles should be particularly 
  cautious. Isolated power outages may be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Jan 10, 11:52 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Jan 10, 11:52 PM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1152 PM CST Wed Jan 10 2018

.AVIATION...
The KHGX VAD wind profiler shows winds below FL020 beginning to
veer this evening and the IFR deck that had begun developing near
the terminals has dissipated in response. Have made some
considerable changes to the ceiling forecast for the 06Z TAF in
response with RAP VWP progs indicating this veered profile will
only continue through the overnight hours and keep ceilings VFR.
Cannot rule out a brief MVFR deck developing towards dawn as a
shortwave in the lower levels translates across the region from
the west with a few sprinkles also possible as this happens.
Increasing forcing from a prefrontal trough will result in
scattered showers and MVFR ceilings developing near the terminals
mid to late morning, with the arrival of an upper trough and
associated cold front providing enough instability for isolated
TSRA near CXO, IAH. HOU, SGR, and LBX between 19-23Z. Expect
ceilings to gradually lift and clear behind the front with
southerly winds 5-10 knots ahead of the front increasing to 15-25
knots behind the front and becoming gusty Thursday afternoon and
evening.

Huffman

&&

.PREV DISCUSSION... /ISSUED 1009 PM CST Wed Jan 10 2018/

UPDATE...
Warm front stalled near the coast just south of GLS. Some light
fog north of the warm front around the GLS bay area but winds
appear to be helping to maintain the stratus deck. Guidance split
on where the warm front waffles to overnight. Higher res models
leave it in place along the coast and possibly even sagging
southward where as GFS is more aggressive moving it inland. For
now have favored the slower movement but this could make for a
bust at GLS with temperatures potentially rising the remainder of
the night.

On a further note cold front racing south through KS with
dryline/prefrontal trough in West TX slowly moving eastward. The
prefrontal trough should swing eastward through the area Thursday
afternoon with the cold front a 1-3 hours behind it. Very strong
winds are expected behind the front and will persist well into
Friday. Northerly winds of 20-30 mph with gusts 35 to 40 look
within reach and could even be stronger. Wind advisory a given and
combined with the winds the temperatures should make the wind
chill readings plummet into the 20-30 degree range 7 PM Thursday
through 8 AM.

00Z runs also continue to support the threat of thunderstorms
Thursday afternoon (CAPE 500-1100j/kg with LI of -2 to -5)
especially for the northeast and central areas with the erosion of
any lingering capping. Hodographs by that point though are
relatively linear so other than perhaps some small hail with the
stronger storms am not expecting any severe weather.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      57  68  30  51  29 /  20  30  10   0   0
Houston (IAH)              59  73  35  51  31 /  20  50  10   0   0
Galveston (GLS)            61  71  38  50  38 /  10  50  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Gale Watch from Thursday evening through Friday morning for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

     Small Craft Advisory until 1 AM CST Thursday for the following
     zones: Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 6 AM CST Thursday for
     the following zones: Waters from Freeport to the Matagorda
     Ship Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&

Discussion...45
Aviation/Marine...14
Hazardous weather outlook, Jan 10, 3:42 PM CST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
342 PM CST Wed Jan 10 2018

TXZ163-164-176>179-195>200-210>212-226-227-112145-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Houston-Liberty-
Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-
Washington-Wharton-
342 PM CST Wed Jan 10 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Areas of fog may reduce visibility below 1 mile at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong winds are expected Thursday night into Friday morning in
the wake of a cold front. Gusts between 25 and 45 mph are
possible. Wind chills between 18 and 25 degrees is possible.

Freezing temperatures are possible for portions of the region
during the overnight hours Thursday night through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-TXZ213-214-235>238-112145-
Brazoria-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston-Galveston Bay-Harris-Jackson-Matagorda-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
342 PM CST Wed Jan 10 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Areas of fog may reduce visibility below 1 mile at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Areas of sea fog will persist into the early afternoon Thursday. Expect
strong winds in the wake of a passing cold front Thursday evening.
Wind gusts 30 to 45 mph will be possible into Friday morning. Gale
warnings and wind advisories may be required. Seas will build
offshore as this occurs. We will be keeping an eye for low water
conditions in the bays as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:30 PM CSTSmall Craft AdvisoryHGX4 hr
Jan 11, 4:07 AM CSTGale WarningHGX32 hr
Jan 11, 3:25 PM CSTSpecial Weather StatementHGXAustin50 min
Jan 11, 3:35 PM CSTLow Water AdvisoryHGX41 hr
Jan 11, 3:47 PM CSTSpecial Weather StatementHGXHarris43 min
Jan 11, 4:17 PM CSTSpecial Weather StatementHGXHarris43 min
Jan 11, 4:27 PM CSTSpecial Weather StatementHGXHarris63 min
Jan 11, 4:34 PM CSTSpecial Marine WarningHGX56 min
Jan 11, 4:50 PM CSTSpecial Weather StatementHGXHarris40 min
Jan 11, 4:55 PM CSTSpecial Marine WarningHGX65 min
Jan 11, 4:55 PM CSTSpecial Marine WarningHGX65 min
Jan 11, 5:10 PM CSTSpecial Weather StatementHGXChambers80 min
Jan 11, 5:18 PM CSTSpecial Weather StatementHGXLiberty57 min
Jan 11, 5:21 PM CSTSpecial Marine WarningHGX84 min

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.